and we’re back! with BRAND SPANKIN' NEW tangents!
to snoo-finity ... and beyond!
NBME 22 Answers
A 16-year-old girl is brought to the physician ...
Patient has normal Na.
Lab data indicates serum bicab not ABG bicarb.
oops! just realized bicarb is never given as an ABG haha
would laxatives also have the low potassium?
My question exactly. And what if they were taking Potassium sparing diuretics? Then laxatives would be more likely or am I mistaken?
Also creatine is normal, it's at the higher limit of normal so we can't say there is renal dysfunction. The BUN is elevated because patient has metabolic alkalosis with respiratory acidosis.
very important to Remember this: Diarrhea causes metabolic acidosis[from bicarb loss in stool], vomiting & loop diuretics cause metabolic alkalosis.
@usmleuser007 not sure your approach is the best way to think about it. The serum Cr is at the upper limit of normal (1.2). And, even if you calculate the ratio of BUN/Cr, it's 21, which would be a PRE-renal issue.
Laxatives would cause an anion gap metabolic acidosis due to loss of bicarbonate in the stool. You would see hypokalemia though as seen in this question.
No, the constant studying is to trick you into thinking shes abusing amphetamines.Amphetamines decrease appetite so a lot of people abuse them for weight loss. That combined with increased concentration to study all day errrday.. #onehellofadrug
forgot to mention, another side effect of amphetamines would be increased BP due to the increased catecholamines..don't forget to keep an eye out for that